Alert archive / Wisconsin / Winter Storm Warnings in 2019

Winter Storm Warning 10, NWS Green Bay, WI

November 10, 2019Vilas County, Wisconsin

NWS Green Bay, WI issued this winter storm warning at Nov 10, 2019, 2:16 PM CST for Vilas County, Wisconsin. It took effect at Nov 10, 2019, 6:00 PM CST. It was in force for 38 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2019, 2:16 PM CST (20:16 UTC)
In effect from
Nov 10, 2019, 6:00 PM CST
Expired
Nov 12, 2019, 7:52 AM CST
In force
38 hr
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 7:00 AM CSTSNOW 0.6St Germain, WI
Nov 11, 7:00 AM CSTSNOW 0.9Arbor Vitae, WI
Nov 11, 7:00 AM CSTSNOW 1Eagle River, WI
Nov 11, 7:00 AM CSTSNOW 1.3Manitowish Waters, WI
Nov 11, 8:00 AM CSTSNOW 2.412 W Land O Lakes, WI
Nov 12, 6:50 AM CSTSNOW 3Manitowish Waters, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS43 KGRB 102016
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
216 PM CST Sun Nov 10 2019

...HEAVY LAKE EFFECT SNOW EXPECTED TONIGHT INTO TUESDAY MORNING...

.Light snow should continue this evening, then the snow will 
become heavy at times late tonight into Tuesday morning. The heavy
lake effect snow will cause roads to become snow covered and 
slippery. Wind gusts to around 20 mph will create areas of blowing
and drifting snow, resulting in poor visibilities.


WIZ005-110430-
/O.NEW.KGRB.WS.W.0010.191111T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
216 PM CST Sun Nov 10 2019

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM
CST TUESDAY...

* WHAT...Heavy lake effect snow expected Light snow should
  continue this evening, then snow will become heavy at times late
  tonight into Tuesday morning. Total snow accumulations of 8 to 
  14 inches with locally higher amounts are possible across 
  northwest Vilas County, with snowfall totals of 4 to 7 inches 
  expected over the remainder of the county.

* WHERE...Vilas County.

* WHEN...From 6 PM this evening to 9 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions will impact the Monday morning and Monday evening 
  commute.

* ADDITIONAL DETAILS...Gusty northerly winds may create some areas
  of blowing or drifting snow on Monday. Visibilities may drop to
  a half mile or less in the heavier snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
Eckberg
8 follow-up statements
885 
WWUS43 KGRB 110418
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1018 PM CST Sun Nov 10 2019

...HEAVY LAKE EFFECT SNOW EXPECTED TONIGHT INTO TUESDAY MORNING...

.Snow will become heavy at times late tonight into Tuesday 
morning. The heavy lake effect snow will cause roads to become 
snow covered and slippery. Wind gusts to around 20 mph will create
areas of blowing and drifting snow, resulting in poor 
visibilities.

WIZ005-111230-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
1018 PM CST Sun Nov 10 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Lake effect snow will become heavy at times late tonight
  into Tuesday morning. Total snow accumulations of 8 to 14 
  inches with locally higher amounts are possible across northwest
  Vilas County, with snowfall totals of 4 to 7 inches expected 
  over the remainder of the county.

* WHERE...Vilas County.

* WHEN...Through 9 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions will impact the Monday morning and Monday evening 
  commute.

* ADDITIONAL DETAILS...Gusty northerly winds may create some 
  areas of blowing or drifting snow on Monday. Visibilities may 
  drop to a half mile or less in the heavier snow bands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Kurimski
965 
WWUS43 KGRB 110950
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
350 AM CST Mon Nov 11 2019

...HEAVY LAKE EFFECT SNOW EXPECTED TONIGHT INTO TUESDAY MORNING...

.Snow will become heavy at times late tonight into Tuesday
morning. The heavy lake effect snow will cause roads to become
snow covered and slippery. Wind gusts to around 20 mph will
create areas of blowing and drifting snow, resulting in poor
visibilities.

WIZ005-111800-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
350 AM CST Mon Nov 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Heavy lake effect snow. The heaviest snow is expected
  this afternoon and early evening. Additional snow accumulations
  of 6 to 10 inches are anticipated across northwest Vilas county,
  with 2 to 6 inches across the southeast part of the county.

* WHERE...Vilas County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions will impact the morning and evening commutes.

* ADDITIONAL DETAILS...Visibilities may drop to a half mile at
  times in the heavier snow showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for Wisconsin can be obtained by 
calling 5 1 1.

&&

$$
Kieckbusch
885 
WWUS43 KGRB 111716
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1116 AM CST Mon Nov 11 2019

...HEAVY LAKE EFFECT SNOW EXPECTED AT TIMES THIS AFTERNOON 
INTO TUESDAY MORNING...

.Snow will become heavy at times this afternoon into Tuesday 
morning. The heavy lake effect snow will cause roads to be snow 
covered and slippery. Wind gusts to around 20 mph will create 
areas of blowing and drifting snow, resulting in poor 
visibilities.

WIZ005-120130-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
1116 AM CST Mon Nov 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Heavy lake effect snow. The heaviest snow is expected
  this afternoon into Tuesday morning. Additional snow 
  accumulations of 6 to 10 inches are anticipated across northwest
  Vilas county, with 2 to 6 inches across the southeast part of 
  the county.

* WHERE...Vilas County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the Monday evening and Tuesday morning
  commutes. 

* ADDITIONAL DETAILS...Visibilities may drop to a half mile or
  less at times in the heavier snow showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
Eckberg
799 
WWUS43 KGRB 111954
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
154 PM CST Mon Nov 11 2019

...HEAVY LAKE EFFECT SNOW EXPECTED AT TIMES INTO TUESDAY 
MORNING...

.Snow, which will be heavy at times will continue into Tuesday
morning. The heavy lake effect snow will cause roads to be snow 
covered and slippery. Wind gusts to around 20 mph will create 
areas of blowing and drifting snow, resulting in poor 
visibilities.

WIZ005-120400-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
154 PM CST Mon Nov 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Heavy lake effect snow. Additional snow accumulations of
  4 to 7 inches with locally higher amounts across the northwest
  portion of the county, with 1 to 3 inches elsewhere.

* WHERE...Vilas County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will impact the commute this evening and Tuesday
  morning.

* ADDITIONAL DETAILS...Visibilities may drop to a half mile or
  less at times in the heavier snow showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
195 
WWUS43 KGRB 112357
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
557 PM CST Mon Nov 11 2019

...PERIODS OF HEAVY LAKE-EFFECT SNOW EXPECTED THROUGH EARLY
TUESDAY MORNING...

.Cold air flowing across Lake Superior will continue to produce
lake-effect snow showers tonight and early Tuesday morning. The
snow is not expected to be continuous, with periods of flurries
and even clear skies at some times and heavy snow at others. The
snow should end by late Tuesday morning as winds become more
westerly.

WIZ005-120430-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
557 PM CST Mon Nov 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Heavy lake-effect snow. Overnight snow accumulation will
  range from 4 to 7 inches in the snowbelt to 1 to 3 inches
  elsewhere. 

* WHERE...Vilas County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Roads are likely to be snow covered and slippery.

* ADDITIONAL DETAILS...The visibility may be reduced to as low as
  1/4 mile at times in the heaviest snow showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake-effect snow means lake-
effect snow showers will produce a significant accumulation of
snow that will make travel hazardous. If you must travel, be
prepared for snow covered roads and poor visibility. Use extra
caution and allow plenty of time to reach your destination. The 
latest Wisconsin road conditions can be obtained by calling 5 1 1.
&&

$$

Skowronski
044 
WWUS43 KGRB 120410
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
1010 PM CST Mon Nov 11 2019

...PERIODS OF HEAVY LAKE-EFFECT SNOW EXPECTED THROUGH EARLY
TUESDAY MORNING...

.Cold air flowing across Lake Superior will continue to produce
lake-effect snow showers overnight and into early Tuesday 
morning. The snow is not expected to be continuous, with periods 
of flurries and even clear skies at some times and heavy snow at 
others. The snow should end by late Tuesday morning as winds 
become more westerly.

WIZ005-121100-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
1010 PM CST Mon Nov 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST
TUESDAY...

* WHAT...Periods of heavy lake-effect snow showers. Additional
  snow accumulation between 1000 pm and 900 am will range from 3 
  to 6 inches in the snowbelt to an inch or two elsewhere.

* WHERE...Vilas County.

* WHEN...Until 9 AM CST Tuesday.

* IMPACTS...Roads are likely to be snow covered and slippery.

* ADDITIONAL DETAILS...The visibility may be reduced to as low 
  as 1/4 mile at times in the heaviest snow showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy lake-effect snow means lake-
effect snow showers will produce a significant accumulation of
snow that will make travel hazardous. If you must travel, be
prepared for snow covered roads and poor visibility. Use extra
caution and allow plenty of time to reach your destination. The
latest Wisconsin road conditions can be obtained by calling
5 1 1. 
&&

$$

Skowronski
188 
WWUS43 KGRB 121254
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
654 AM CST Tue Nov 12 2019

...PERIODS OF HEAVY LAKE-EFFECT SNOW EXPECTED THROUGH EARLY
TUESDAY MORNING...

.Cold air flowing across Lake Superior will continue to produce
lake-effect snow showers early this morning. The snow should end 
by late morning.

WIZ005-121500-
/O.CON.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
654 AM CST Tue Nov 12 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Lake effect snow showers. Additional snow accumulations 
  of up to one inch.

* WHERE...Vilas County.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
253 
WWUS43 KGRB 121352
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
752 AM CST Tue Nov 12 2019

...ACCUMULATING SNOWFALL HAS ENDED ACROSS VILAS COUNTY THIS
MORNING...

.The lake effect snow showers has ended across Vilas County 
this morning. 

WIZ005-121500-
/O.CAN.KGRB.WS.W.0010.000000T0000Z-191112T1500Z/
Vilas-
Including the cities of Eagle River and Lac Du Flambeau
752 AM CST Tue Nov 12 2019

...WINTER STORM WARNING IS CANCELLED...

The lake effect snow showers has ended across Vilas County
this morning. 

$$
Eckberg

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Nov 10, 11:10 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Nov 10, 11:10 AM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1110 AM CST Sun Nov 10 2019

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 401 AM CST Sun Nov 10 2019

Scattered snow showers and freezing drizzle were ongoing across
far northern WI, due to northwest flow off Lake Superior. As the
colder air deepens toward daybreak, the threat of freezing drizzle
should come to an end. Otherwise widespread low stratus covered
most of the forecast area. This was preventing temperatures from
falling much, despite the passage of a cold front.

A fairly quiet day is anticipated today, with only scattered light
lake effect snow showers in the far north. The lake effect will
be held in check by ridging over western Lake Superior and some
dry air in the mid-levels. Highs should range from the middle 20s
northwest to the middle 30s southeast.

It appears that the band of frontogenetic precipitation will
remain to our south tonight, but kept small pops in our far south
to blend with surrounding offices. Of greater concern will be
increasing lake effect over the far north, as cold NW-NNW flow
continues, lake-H8 delta-t's increase to around 25 C, and
synoptic forcing increases with the arrival of a deep upper level
trough. Expect snowfall rates to increase rapidly late tonight,
and continue through Monday, with accumulations of 3 to 6 inches
possible in northwest Vilas county by Monday evening. Suspect we
will need a Winter Weather Advisory for Vilas county late tonight
through Monday night, but will let the day shift make the call on
that. Lows tonight will be mainly in the upper single digits and
teens, with some lower 20s near Lake Michigan. Highs on Monday
should range from the middle teens northwest to the middle 20s
southeast.

.LONG TERM...Monday Night Through Saturday
Issued at 401 AM CST Sun Nov 10 2019

The medium range models continue to advertise that the upper air
pattern will deamplify towards the middle to end of the upcoming
work week. This will result in more mild Pacific airmasses to
invade the region. Until this occurs, forecast concerns revolve
around lake effect snow potential Monday night into Tuesday, and
light snow chances on Wednesday.

Monday night through Tuesday night...Deep upper troughing will
remain present overhead at the start of Monday evening. With steep
lapse rates and saturated conditions up to 700mb, lake effect snow
showers will be ongoing over north-central WI. Intensity may start
to diminish overnight as drier air moves into western Lake
Superior. Despite temps too cold for dendritic snow growth, could
see a few additional inches over northern Vilas county. Elsewhere,
broken cloud cover with scattered flurries or light snow showers
may linger into the evening before retreating/diminishing into far
northern WI through the night. Lake effect snow showers and clouds
should continue to retreat to the north on Tuesday with the
approach of the surface ridge axis. Although plenty of sunshine
should be had for at least parts of the region, temps should only
range from the middle teens to lower 20s. Winds will return to the
south on Tuesday night as the surface high shifts east of the
region. With some mid and high clouds overhead and modest boundary
layer flow, low temps shouldn't have much of an opportunity to
tank.

Rest of the forecast...The next shortwave trough will be moving
into the region on Wednesday. Details remain rather elusive, but
evidence of upper divergence and low level warm advection will
continue to lead to a chance of light snow. After clearing takes
place on Wednesday night, should see a mostly sunny and slightly
warmer day on Thursday. Thereafter, should see a slow warming
trend and generally quiet conditions persist until the latter
half of next weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1053 AM CST Sun Nov 10 2019

CIGS this afternoon into Monday afternoon will generally
be in the VFR across east-central Wisconsin and vary from
MVFR/VFR across central Wisconsin where snow flurries are
possible at times. North of a Merrill to Marinette line,
snow showers will continue at times during the period,
with the heaviest snow showers expected at the Vilas County
airports (KD25/KARV/KLNL/KEGV) where very poor visibilities
are expected later tonight into Monday night. Gusty northwest
winds are also expected this afternoon with gusts around 15
knots and gusts of 20 to 25 knots at most locations on
Monday.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......Eckberg
Hazardous weather outlook, Nov 10, 9:08 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
908 AM CST Sun Nov 10 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111515-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
908 AM CST Sun Nov 10 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered lake effect snow showers will increase in coverage and
intensity late tonight, resulting in locally hazardous travel
conditions in the Lake Superior snow belt. Snow accumulations of
1 to 2 inches are anticipated over northern Vilas County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Significant lake-effect snow is expected from Monday through
Tuesday morning over the snow belt of Vilas county, where total snow
accumulations of 6 to 10 inches are possible. Lighter snow amounts
are anticipated across the bordering counties in north-central
Wisconsin, which will result in slippery travel at times.

The next chance of widespread snow will occur on Wednesday. Only
minor accumulations are expected at this time, but slippery travel
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-111515-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
908 AM CST Sun Nov 10 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 3:36 PM CSTSmall Craft AdvisoryGRB44 hr

Nearby

Winter Storm Warnings in Wisconsin, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.